OPEN IN READ APP
JOURNAL ARTICLE
REVIEW

Drug-induced liver injury associated with statins

Mark W Russo, Martin Scobey, Herbert L Bonkovsky
Seminars in Liver Disease 2009, 29 (4): 412-22
19826975
The "statins," or hydroxymethylglutaryl coenzyme A (HMG-CoA)-reductase inhibitors, are a generally safe class of drugs that are widely used throughout the world and are rarely associated with severe hepatotoxicity. In this article, two cases of severe hepatotoxicity attributed to statin use are presented. In addition, a detailed summary of previously published cases of statin hepatotoxicity and the risks and benefits of statins in patients with chronic liver disease are presented. Drug-induced liver injury (DILI) from statins typically presents with an acute hepatocellular liver injury pattern, although mixed or cholestatic injury patterns have also been reported. Nonspecific autoantibodies as well as clinical, laboratory, and histological features of an autoimmune-like hepatitis may be present in some patients with statin hepatotoxicity. Despite their widespread use, acute liver failure and death have rarely been reported in patients with statin hepatotoxicity. Multiple retrospective studies as well as a large prospective randomized controlled trial demonstrate that statins can safely be given to hyperlipidemic patients with compensated chronic liver disease.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
19826975
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"